Constipation is a very common side effect of opioids—and a topic that most patients are reluctant to discuss with their physician. The term opioids refers to commonly prescribed pain medications such as Norco, Percocet, Tramadol and Morphine. While this is an embarrassing topic for some, the issue commonly occurs in chronic pain patients and is quite treatable. It is estimated that 1 in every 3 pain patients will experience OIC at some point during their journey.
First Line of Treatment
The obvious first line of treatment is to eliminate or decrease the opiate medication. This is something we would discuss in clinic and is always a goal as you begin to experience relief with your regimen. However, this is not an option for some and other modifications are needed.
Lifestyle and dietary changes such as increasing water intake, increasing daily fiber, and regular aerobic exercise can help alleviate symptoms. These should be trialed first as conservative therapy may be beneficial for some. However, if changes are not noted, medications are the next line of treatment.
Until recently, medication aimed at treating opiate induced constipation were limited. If dietary and lifestyles changes were not beneficial, we resorted to OTC formulations such as laxatives, enemas, and stool softeners. These were not always beneficial and left many patients feeling helpless and experiencing a decreased quality of life.
Medications to Treat Opioid Induced Constipation
Thankfully, there are now medications that specifically treat opioid induced constipation. They work by acting differently on the receptors in your body leading to improved bowel patterns with less side effects. As of now, there are 4 medications FDA approved to treat OIC. Some of these medications include lubiprostone, naloxegol, methylnatrexone, naldemedine, which are known by the trade names amitiza, movantik, relistor and symproic.
Talk to your provider today if opiate induced constipation is something you are experiencing. We can discuss a treatment plan to optimize your quality of life and decrease this common side effect.
Natalie Chism, CRNP